Factors predicting chemotherapy induced peripheral neuropathy in breast cancer patients receiving neurotoxic chemotherapy
Background: Cancer is a major cause of death worldwide. Chemotherapy is an effective treatment that is widely used to increase the numbers of cancer survivors. However, it often causes side effects such as nausea, vomiting, and lack of appetite. Chemotherapy induced peripheral neuropathy (CIPN) is one of the most serious side effect leading to fatal outcomes in these patients. Objectives: To examine the influence of patient characteristics (body mass index: BMI, age, and physical activity), clinical characteristic (anemia) and treatment related factors (dosage of neurotoxic chemotherapy) on CIPN in cancer patients receiving neurotoxic chemotherapy. Methods: One hundred and twenty Thai patients with breast cancer were recruited using the convenience sampling at a Chemotherapy and Blood Transfusion Unit at a university hospital in Bangkok. Research instruments included a personal information form, body mass index (BMI) record, physical activity questionnaire, and CIPN 20 questionnaire. Hemoglobin level was obtained from the laboratory records. The dosage of neurotoxic chemotherapy was obtained from each patients’ medical record form. Data were analysed by using descriptive statistics, spearman’s rho, and logistic regression analysis. Results: The results showed that the patient characteristics (BMI, age, and physical activity), clinical characteristic (anemia), and treatment related factors (dosage of neurotoxic chemotherapy) could predict CIPN, but only physical activity and dosage of neurotoxic chemotherapy were most significant predictors of CIPN. Physical activity (OR = 0.99, 95%CI = 0.98 - 1.00, P = 0.04) and dosage of neurotoxic chemotherapy (OR = 1.01, 95%CI = 1.00 - 1.02, P = 0.00) were significant predictors of CIPN. Conclusion: The findings recommend that health care providers should prepare to improve physical activity of breast cancer patients before receiving neurotoxic chemotherapy and closely monitor the patient receiving high dose of neurotoxic chemotherapy in order to prevent and reduce CIPN
Faculty of Medicine, Chulalongkorn University
Jiwpanya, Sunet; Saneha, Chongjit; Puwarawuttipanit, Wimolrat; and Danchaivijitr, Pongwut
"Factors predicting chemotherapy induced peripheral neuropathy in breast cancer patients receiving neurotoxic chemotherapy,"
Chulalongkorn Medical Journal: Vol. 65:
2, Article 7.
Available at: https://digital.car.chula.ac.th/clmjournal/vol65/iss2/7